Know Your Medicines
A new consumer based online tool just launched by NPS is the Medicine Name Finder which assists consumers to identify the active ingredient in their prescription medication.
Consumers can also enter the name of an active ingredient to be informed of the different brand names that contain that particular active ingredient. Consumers are then prompted to record their medicine details on a downloadable Medicines List or to print out the information to discuss with their pharmacist or GP.
The site also offers a link to the Consumer Medicines Information CMI.
Some medicine are known by a number of different names .The NPS Medicine Name Finder will help both consumers and health professionals quickly identify which active ingredients are marketed under which brand. www.nps.org.au/medicine_name_finder.
Over The Counter (OTC) Analgesics
When purchasing OTC pain relief medication, pharmacy assistants will ask you questions relating to your individual requirements and sometimes they will refer you to the pharmacist if they think you need stronger pain relief or if you have other medical conditions. It is important that you take the appropriate medication for your pain and the correct dosage to receive optimum results.
Paracetamol remains the analgesic of choice for mild to-moderate persistent pain. Although NSAIDs may produce greater reductions in pain intensity, any efficacy advantage in milder pain is small Paracetamol has a more favourable adverse-effect profile, making it a suitable first choice for many.
People who seek a health professional’s advice on pain control may report that they have already tried paracetamol unsuccessfully; however, they may have used inadequate doses— dosing in persistent pain should be time contingent, rather than pain contingent. This means that regular doses are taken to prevent chronic pain occurring not waiting for the pain before taking medication. Patients should be reassured that paracetamol can be used safely in the long term on medical advice and if the maximum dose is not exceeded. Paracetamol-induced hepatotoxicity is very rare at therapeutic doses. Inadvertent overdose, often from taking two paracetamol-containing preparations concurrently, is the more common cause of liver injury caused by paracetamol Advise to patients is not to exceed the maximum daily dose and to avoid other paracetamol containing preparations (such as cold and flu tablets).
For some people, the need to take 4 daily doses to maintain around-the-clock pain relief is a barrier to using paracetamol. The extended-release formulation of paracetamol may help by reducing the number of doses to 3 per day., Panadol Osteo is listed on the PBS for osteoarthritis. Extended-release paracetamol is also available over the counter in quantities of 18 or 36 tablets, under the brand name Panadol Extend.
Immediate-release tablets - 1-2 _ 500 mg tablets every 4–6 hours - Maximum 8 tablets (4 g) per day
Sustained-release tablets - 2 _ 665 mg tablets every 6–8 hours - Maximum 6 tablets (3990 mg) per day
Non Steroidal Anit-Inflammatory Drugs (NSAIDs)
Non steroidal anti inflammatory drugs eg ibuprofen (nurofen) and diclofenac (voltaren) are valuable analgesics with a low risk of serious adverse effects when used appropriately. They reduce pain,inflammation and also lower body’s temperature during a fever. It is important that they be taken with food.It remains important to consider risk factors for gastrointestinal and renal adverse effects. A recent study of the risk of hospital admission for heart failure in NSAID users was a timely reminder that certain patient groups are at particularly high risk of NSAID-induced adverse effects.
Most people with asthma can take NSAIDs safely. However, those with diagnosed or suspected aspirin induced asthma — symptoms of asthma usually accompanied by facial flushing and rhinitis within 3 hours of exposure to an NSAID — should avoid all NSAIDs.
Paracetamol should be used first line: there is very little cross-sensitivity to paracetamol in aspirin-induced asthma. If paracetamol alone does not provide adequate pain relief for people with aspirin-induced asthma, consider adding a weak opioid such as codeine.
Diclofenac (voltaren )12.5mg and 25mg tablets are available otc but are “Pharmacist Only Medicines” and therefore will require the sale by the pharmacist so appropriate usage and suitability is established. OTC diclofenac is recommended for temporary relief of pain associated with inflammation including sprains,strains and minor back and joint pain.Period pain and migraines can also be effectively treated with diclofenac. Initial dose is 2 tablets followed by either one or two tablets every eight hours as required. No more than 8 in 24 hour period.
Aspirin (Disprin ,Aspro Clear) is classified as an NSAID, but has some unique properties. Aspirin is a pain reliever that reduces inflammation and fever. It has also been shown to help prevent heart attacks, and may well have other long-term benefits, including reducing colon cancer risk. It acts as a blood thinner in doses of 100mg daily and, therefore, can prevent blood clots (Cartia ,Cardiprin Astrix). Aspirin is nonaddictive.
Aspirin does have some risks. It should not be taken by children under 16 who have chickenpox or flu symptoms, due to the risk of Reye's syndrome. It is also not recommended for those with stomach problems, ulcers, kidney disease, bleeding disorders or aspirin allergies.
A weak opioid (codeine) may be considered an alternative to an NSAID when paracetamol alone is inadequate,particularly for people at high risk of NSAID-induced adverse effects. However, the use of weak opioids in long-term management of persistent pain should be carefully considered because they produce the same range of adverse effects as strong opioids but with lower efficacy. Evidence in persistent pain is scarce; studies in acute pain suggest only modest additional analgesic efficacy when a weak opioid is added to paracetamol (Panadeine), but a higher rate of adverse effects after repeated doses . Maximum amount of codeine sold OTC is 15mg in Panadeine Extra with 500mg paracetamol and 12.5mg in Nurofen Plus with ibuprofen.
Analgesic- Calmative.(Mersyndol, Dolased) - contains the active ingredients paracetamol,doxylamine succinate and codeine phosphate.
Paracetamol, an analgesic with antipyretic action also reduces fever.
Doxylamine succinate is an antihistamine with pronounced sedative effects.
Codeine phosphate is an analgesic, and in combination with paracetamol and doxylamine produces greater analgesia than any of these drugs alone and avoids the side effects associated with large doses of these components.
Analgesic - Calmative tablets contain no aspirin.
Analgesic - Calmative provides effective temporary relief of moderate to severe pain and discomfort associated with:
- Headache (including tension and migraine)
- Period Pain
- Muscle Pain
- Rheumatic Pain
- Pain associated with trauma or surgery
- Other pains where a combined analgesic & calmative action is required.
Analgesic Calmative is a “Pharmacist Only Medicine” and will only be sold to by the pharmacist after regarding usage and suitability of product.
Please be sure to ask your pharmacist as to what medication is suitable for relieving your pain.
Home Medication Review (HMR)
A Home Medicines Review (HMR) is a Government funded, consumer-focused, collaborative service involving both GPs and your community pharmacist. The HMR involves a GP consultation to generate the referral, a pharmacist interview (preferably in your home), a clinical assessment by your pharmacist and a written report back to the GP. The Home Medicines Review program is designed to improve the quality use of medicines by patients in the community.
You will receive assistance with medications, aids and devices to improve compliance, and early detection and management of medicine-related problems.
The process involves two consultations with your GP; one to review your medical requirements, and a second consultation after the pharmacist’s visit and report to discuss the findings and implement any action. It also involves your GP and Pharmacist in discussions about the clinical report, where appropriate. A copy of the Medication Management Plan is provided to you and your community pharmacy.
What are the benefits of having a Home Medication Review?
Evidence from a number of collaborative studies conducted in Australia has found that HMR programs may result in:
improved patient satisfaction, understanding of and concordance with medication regimen;
positive clinical benefits, in terms of the patient's health and quality of life;
improved relationships between GP, patient and pharmacist; and
a reduction in health care costs
The combination of the Medicine Name Finder service and the Home Medication Review service ensures that you and your family are provided with the most efficient medication review available.
Speak to our friendly pharmacy staff today or contact us